Alert archive / Colorado / Red Flag Warnings in 2011
Red Flag Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 20, 2011, 2:55 PM MDT for 4 counties in Colorado. It took effect at Apr 21, 2011, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 2:55 PM MDT (20:55 UTC)
- In effect from
- Apr 21, 2011, 12:00 PM MDT
- Expired
- Apr 21, 2011, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 4:53 PM MDT | NON-TSTM WND GST 50 | 4 Sw Cortez, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
377 WWUS85 KGJT 202055 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 255 PM MDT WED APR 20 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR GUSTY WINDS...LOW HUMIDITY AND DRY FUELS...FOR THE LOWER ELEVATIONS OF THE SOUTHWEST CORNER OF COLORADO...FIRE WEATHER ZONE 207 BELOW 7500 FEET... .SOUTHWEST WINDS WILL STRENGTHEN AHEAD OF AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED COLD FRONT THAT WILL APPROACH FROM THE WEST-NORTHWEST ON THURSDAY. AS TEMPERATURES CLIMB TO SEVERAL DEGREES ABOVE NORMAL THURSDAY AFTERNOON...RELATIVE HUMIDITY IN THE LOWER ELEVATIONS NEAR THE FOUR CORNERS WILL DROP BELOW 15 PERCENT. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY...ALONG WITH DRY FUELS BELOW 7500 FEET WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON THROUGH EARLY THURSDAY EVENING. COZ207-210900- /O.NEW.KGJT.FW.W.0005.110421T1800Z-110422T0300Z/ DURANGO FORECAST AREA- 255 PM MDT WED APR 20 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS...FOR FIRE WEATHER ZONE 207 BELOW 7500 FEET... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT THURSDAY. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 BELOW 7500 FEET. * WIND...SOUTHWEST WINDS 10 TO 20 MPH WITH GUSTS 30 TO 40 MPH DURING THE AFTERNOON AND EVENING. * HUMIDITY...AROUND 10 TO 15 PERCENT...WITH SOME LOCATIONS FALLING INTO THE SINGLE DIGITS. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS WILL CAUSE FIRE CONTROL PROBLEMS...INCLUDING AGRICULTURAL BURNS AND PRESCRIBED BURNS. SUCH FIRES WILL GROW QUICKLY AND OUTPACE ATTEMPTS AT CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/GJT EH
3 follow-up statements
866 WWUS85 KGJT 210404 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1004 PM MDT WED APR 20 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR GUSTY WINDS...LOW HUMIDITY AND DRY FUELS...FOR THE LOWER ELEVATIONS OF THE SOUTHWEST CORNER OF COLORADO...FIRE WEATHER ZONE 207 BELOW 7500 FEET... .SOUTHWEST WINDS WILL STRENGTHEN AHEAD OF AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED COLD FRONT THAT WILL APPROACH FROM THE WEST-NORTHWEST ON THURSDAY. AS TEMPERATURES CLIMB TO SEVERAL DEGREES ABOVE NORMAL THURSDAY AFTERNOON...RELATIVE HUMIDITY IN THE LOWER ELEVATIONS NEAR THE FOUR CORNERS WILL DROP BELOW 15 PERCENT. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY... ALONG WITH DRY FUELS BELOW 7500 FEET WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON THROUGH EARLY THURSDAY EVENING. COZ207-211615- /O.CON.KGJT.FW.W.0005.110421T1800Z-110422T0300Z/ DURANGO FORECAST AREA- 1004 PM MDT WED APR 20 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS... FOR FIRE WEATHER ZONE 207 BELOW 7500 FEET... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 BELOW 7500 FEET. * WIND...SOUTHWEST WINDS 10 TO 20 MPH WITH GUSTS 30 TO 40 MPH DURING THE AFTERNOON AND EVENING. * HUMIDITY...AROUND 10 TO 15 PERCENT...WITH SOME LOCATIONS FALLING INTO THE SINGLE DIGITS. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS WILL CAUSE FIRE CONTROL PROBLEMS...INCLUDING AGRICULTURAL BURNS AND PRESCRIBED BURNS. SUCH FIRES WILL GROW QUICKLY AND OUTPACE ATTEMPTS AT CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/GJT
955 WWUS85 KGJT 211604 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1004 AM MDT THU APR 21 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TODAY FOR GUSTY WINDS...LOW HUMIDITY AND DRY FUELS...FOR THE LOWER ELEVATIONS OF THE SOUTHWEST CORNER OF COLORADO...FIRE WEATHER ZONE 207 BELOW 7500 FEET... .SOUTHWEST WINDS WILL INCREASE SIGNIFICANTLY TODAY AHEAD OF AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED COLD FRONT APPROACHING NORTHWEST COLORADO LATE THIS AFTERNOON. AS TEMPERATURES CLIMB INTO THE LOW AND MIDDLE 70S...SEVERAL DEGREES ABOVE NORMAL...RELATIVE HUMIDITY IN THE LOWER ELEVATIONS NEAR THE FOUR CORNERS WILL DROP BELOW 15 PERCENT. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY... ALONG WITH DRY FUELS BELOW 7500 FEET WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. COZ207-220300- /O.CON.KGJT.FW.W.0005.110421T1800Z-110422T0300Z/ DURANGO FORECAST AREA- 1004 AM MDT THU APR 21 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS... FOR FIRE WEATHER ZONE 207 BELOW 7500 FEET... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 BELOW 7500 FEET. * WIND...SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS 45 TO 50 MPH DURING THE AFTERNOON AND EVENING. * HUMIDITY...GENERALLY 10 TO 15 PERCENT...WITH SOME LOCATIONS FALLING INTO THE SINGLE DIGITS. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS WILL CAUSE FIRE CONTROL PROBLEMS...INCLUDING AGRICULTURAL BURNS AND PRESCRIBED BURNS. SUCH FIRES WILL GROW QUICKLY AND OUTPACE ATTEMPTS AT CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/GJT
977 WWUS85 KGJT 220254 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 854 PM MDT THU APR 21 2011 COZ207-220400- /O.EXP.KGJT.FW.W.0005.000000T0000Z-110422T0300Z/ DURANGO FORECAST AREA- 854 PM MDT THU APR 21 2011 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS... FOR FIRE WEATHER ZONE 207 BELOW 7500 FEET... THE RED FLAG WARNING FOR THE SOUTHWEST COLORADO FIRE ZONE 207 BELOW 7500 FEET WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS EVENING. WIND GUSTS WILL CONTINUE TO SUBSIDE LATE THIS EVENING AND DROP BELOW RED FLAG CRITERIA. HOWEVER...WEST TO SOUTHWEST WINDS 10 TO 15 MPH WILL PERSIST UNTIL ALMOST MIDNIGHT IN MANY AREAS. RELATIVE HUMIDITY WILL MOVE ABOVE 15 PERCENT. $$ JAD HTTP://WEATHER.GOV/GJT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 20, 4:58 AM MDT, 9 hours 57 minutes earlier.
Area forecast discussion, Apr 20, 4:58 AM MDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 458 AM MDT WED APR 20 2011 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT... LINGERING SNOWFALL INDICATED TO HAVE FINALLY ENDED OVER THE HIGHER TERRAIN ALONG THE DIVIDE EARLY THIS MORNING ACCORDING TO REMOTE SENSORS. HOWEVER...SATELLITE AND RADAR INDICATED SOME LIGHT PRECIPITATION SPREADING EASTWARD ACROSS THE EASTERN TAVAPUTS AND ROAN PLATEAUS EARLY THIS MORNING. GFS SEEMED TO HAVE THE BEST HANDLE ON THIS DEVELOPMENT AND MADE SOME LAST MINUTE CHANGES BASED ON THIS GUIDANCE. MODELS ALL SHOWED A FLAT RIDGE DEVELOPING OVER THE REGION WITH MID- LEVEL FLOW BACKING SLIGHTLY TO THE SOUTHWEST. MEANWHILE...A ZONALLY ORIENTED BAROCLINIC ZONE HAD BECOME ESTABLISHED OVER THE CENTRAL PORTION OF THE FORECAST AREA. MOIST PACIFIC FLOW OVER THIS BOUNDARY APPEARED TO BE RESPONSIBLE FOR LIGHT SHOWERS WHICH HAD DEVELOPED AS DESCRIBED ABOVE. OVERRUNNING REGIME WILL CONTINUE INTO THE AFTERNOON RESULTING IN SCATTERED SHOWERS...MAINLY NORTH OF THE I-70 CORRIDOR. RISING TEMPERATURES WILL DESTABILIZE THE AIRMASS AND A FEW TSTMS ARE POSSIBLE. A WEAK SHORTWAVE IS ADDED TO THE MIX TONIGHT WHICH IS EXPECTED TO RESULT IN INCREASED PRECIPITATION COVERAGE...AGAIN MAINLY OVER THE CENTRAL MOUNTAINS AND AREAS NORTH OF THE I-70 CORRIDOR. BAROCLINIC ZONE LIFTS TO THE NORTH AS A WARM FRONT RESULTING IN 7H TEMPS AT OR ABOVE 0 DEG C MOVING INTO THE NORTHERNMOST REACHES OF THE FORECAST AREA. THIS SHOULD KEEP SNOW LEVELS FAIRLY HIGH...ESPECIALLY SOUTH... DIPPING TO NEAR 8000 FEET AT THEIR LOWEST BY THURSDAY MORNING. ANOTHER SHORTWAVE IS EXPECTED TO MOVE ACROSS THE NORTHERN HALF OF THE FORECAST AREA THURSDAY AFTERNOON WITH SOUTHWEST FLOW INCREASING AHEAD OF IT. STRONG FRONTOGENETICAL FORCING INDICATED ALONG THE CO/WY BORDER DURING THIS PERIOD WITH 110 KT JET NOSING OVER NORTHEAST UTAH PROVIDING GOOD DIVERGENCE ALOFT. AS A RESULT...EXPECT PRECIPITATION COVERAGE WILL BE CONSIDERABLE FOR THE NORTHERN ZONES. THUNDERSTORMS AND BANDED PRECIPITATION ARE EXPECTED IN THIS ENVIRONMENT RESULTING IN AREAS OF HEAVY RAIN AND SNOW ABOVE 9000 FEET. PRE-FRONTAL WINDS WILL BE FAIRLY STRONG...THOUGH LIKELY TO STAY BELOW ADVISORY CRITERIA. SHORTWAVE WILL DRIVE THE FRONT INTO THE SOUTHERN HALF OF THE CWFA THURSDAY NIGHT SPREADING SHOWERS SOUTHWARD INTO THE SOUTHERN MOUNTAINS BY DAYBREAK FRIDAY. WARM AIR ADVECTION UNDER FLAT RIDGE ALOFT WILL BRING TEMPERATURES TO ABOVE NORMAL LEVELS THIS AFTERNOON WITH MILD OVERNIGHT LOWS. PREFRONTAL WINDS AND DEEP MIXING WILL ALLOW TEMPERATURES TO CLIMB A FEW DEGREES HIGHER THURSDAY WITH COLDER AIR ARRIVING THURSDAY NIGHT BRINGING SLIGHTLY COOLER...NEAR NORMAL LOWS. .LONG TERM...FRIDAY THROUGH TUESDAY... GENERALLY MOIST AND UNSETTLED FLOW TO PREVAIL THROUGH THE PERIOD. MADE VERY LITTLE CHANGE TO THE INHERITED FORECAST GRIDS. A TRAILING 700 MB BAROCLINIC ZONE WILL LINGER ACROSS THE FORECAST AREA ON FRIDAY FOR COOLER THAN NORMAL TEMPS ACROSS NE UT AND NW CO. WEAK COLD ADVECTION IN WEST-NORTHWEST OROGRAPHIC FLOW SHOULD KEEP SOME SNOW OVER THE NORTHERN AND CENTRAL CO MTNS FRIDAY. PRECIPITATION DIMINISHES FRI AFTERNOON/EVENING. BREEZY WINDS FRI. FLOW ALOFT SHIFTS TO THE SOUTHWEST SATURDAY AHEAD OF THE NEXT SIGNIFICANT PACIFIC TROUGH WHICH IS FORECAST TO MAKE LANDFALL ALONG THE WA/OR COAST SAT NIGHT. SCATTERED SHOWERS ARE POSSIBLE MAINLY OVER THE MTNS SATURDAY...THEN INCREASE IN COVERAGE ON SUNDAY WITH THE CHANCE SPREADING INTO THE VALLEYS AS THE TROUGH NEARS. 700 MB TEMPS RISE ABOVE FREEZING SUNDAY DAYTIME IN THE 00Z GFS...FOR SNOW LEVELS NEAR OR ABOVE 10K FT. AN ASSOCIATED COLD FRONT IS STILL TIMED TO CROSS THE FORECAST AREA SUNDAY NIGHT. WITH BROAD LONGWAVE TROUGH OVER THE CENTRAL USA THE FIRST OF NEXT WEEK...EXPECT A CONTINUATION OF PACIFIC STORMS INTO THE WEST FOR UNSETTLED CONDITIONS. THERE LOOKS LIKE A POSSIBLE BREAK BY TUESDAY AS THE 00Z GFS TRIES TO BUILD A HIGH PRESSURE RIDGE INTO THE GREAT BASIN. 12Z/19 ECWMF NOT SO OPTIMISTIC. .AVIATION... EXPECT ISOLATED SNOW SHOWERS TO LINGER ALONG THE CONTINENTAL DIVIDE THIS MORNING...MAINLY NORTH OF A 20N KGUC-KVEL LINE. THEREFORE... EXCEPT FOR LOCALIZED MVFR CIGS AND VSBY IN SNOW SHOWERS...VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THIS MORNING. ANOTHER IN A SERIES OF PACIFIC DISTURBANCES WILL RESULT IN SCATTERED RAIN AND SNOW SHOWERS THIS AFTERNOON AFFECTING MAINLY THE HIGHER TERRAIN NORTH OF A KGUC-KU29 LINE. THE SNOW LEVEL WILL BE 500 FEET ON EITHER SIDE OF 9000 FEET. THEREFORE...EXCEPT FOR OCCASIONAL MVFR CIGS IN RAIN SHOWERS...AREA AIRPORTS WILL MAINLY EXPERIENCE VFR CONDITIONS. HOWEVER...MOUNTAIN AREAS AT OR ABOVE 9000 FEET MSL WILL FREQUENTLY BE OBSCURED IN SNOW SHOWERS. SHOWERS WILL EXPAND IN COVERAGE OVERNIGHT AND SNOW WILL LOWER TOWARD 8000 FEET OVERNIGHT. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...NL LONG TERM....JAD AVIATION.....NL
Hazardous weather outlook, Apr 20, 5:45 AM MDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED APR 20 2011 COZ001>014-017>023-UTZ022>025-027>029-211200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SNOW SHOWERS ARE EXPECTED OVER THE CENTRAL AND NORTHERN MOUNTAINS TODAY AND TONIGHT. SNOW LEVELS WILL BEGIN AROUND 8000 FEET AND WILL RISE TO AROUND 9000 FEET THIS AFTERNOON. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... UNSETTLED CONDITIONS WILL PERSIST INTO NEXT WEEKEND AS A BROAD TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES SENDS A SERIES OF MOIST PACIFIC STORMS THROUGH THE REGION. THIS WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY. THE COMBINATION OF THESE MILD SPRING STORMS AND MELTING SNOWFALL MAY LEAD TO INCREASED WATER FLOWS ON SEVERAL SMALLER CREEKS AND STREAMS THROUGHOUT THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. TGJT
Nearby
Red Flag Warnings in Colorado, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.